Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Little Rock, AR

May 5, 2003Desha County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 5, 2003, 8:37 PM CDT for Desha County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 8:37 PM CDT (01:37 UTC)
Expired
May 5, 2003, 9:05 PM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Desha County, AR

The radar

The Little Rock radar (KLZK), 145 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:17 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 5, 4:17 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT MON MAY 5 2003

THUNDERSTORMS CONTINUE TO RACE ACROSS SOUTHERN PARTS OF CWFA. A FEW
SHOWERS WERE NOTED ON KLZK RADAR IN NORTH CENTRAL SECTIONS.
SATELLITE IMAGES SHOW SCATTERED CLOUDS ACROSS THE NORTHWEST CORNER
OF THE STATE ALONG AND BEHIND A COLD FRONT. THUNDERSTORMS CONTINUE
TO DEVELOP IN TEXAS AND MOVE INTO SOUTHWEST ARKANSAS.

THESE THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT IN VERY
UNSTABLE AIR. A DRY LINE WAS LOCATED ACROSS CENTRAL TEXAS. LIFTED
INDICES UP TO -11 WERE INDICATED WITH A CAPE OF 4500 J/KG WERE NOTED
ON THE 18Z KLZK SOUNDING. GOOD SPEED SHEAR IS ALSO EVIDENT. THE
FRONT ACROSS THE NORTH PART OF THE STATE WILL REMAIN FAIRLY
STATIONARY OVERNIGHT AND EVENTUALLY LIFT BACK UP TO THE NORTH. THIS
IS GOING TO ALLOW THUNDERSTORMS TO DEVELOP FURTHER NORTHWARD
TONIGHT.

THUNDERSTORMS WILL AGAIN DEVELOP ON TUESDAY SINCE ARKANSAS WILL
AGAIN BE IN THE WARM AND UNSTABLE SECTOR. MODERATE RISK OF SEVERE
THUNDERSTORMS CONTINUES FOR TUESDAY.

THE FRONT ACROSS MISSOURI AND THE DRY LINE IN TEXAS WILL NOT MOVE
MUCH THROUGH THE END OF THE WEEK AND INTO THE WEEKEND. SEVERAL SHORT
WAVES MOVE THROUGH ALSO AND KEEP THUNDERSTORM CHANCES IN THE
FORECAST THROUGH MONDAY.

TEMPERATURES WILL REMAIN WARM AND MAINLY IN THE 80S THROUGH THE WEEK
WITH LOWS IN THE 60S AND 70S.

HRO   60  82  57  81 /  50  30  40  40
LIT   66  87  67  86 /  70  30  40  40
HOT   66  87  67  86 /  70  30  40  40
PBF   68  88  69  86 /  70  30  40  40

.LZK...NONE.

51
Hazardous weather outlook, May 5, 8:30 PM CDT, 7 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
830 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL REMAIN ACROSS NORTHWEST ARKANSAS THROUGH TONIGHT
WITH A STRONG UPPER LEVEL SYSTEM FROM THE SOUTHERN PLAINS
CONTINUING TO INTERACT WITH IT. AS A RESULT...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED SIGNIFICANTLY ACROSS
THE AREA. HOWEVER...THE ATMOSPHERE REMAINS VERY WARM...MOIST AND
UNSTABLE. SOME OF THE SHOWERS AND THUNDERSTORMS THAT DO DEVELOP MAY
STILL BE STRONG TO POSSIBLY SEVERE. THE BEST CHANCES OF SEEING
SEVERE WEATHER WILL BE OVER SOUTHEAST ARKANSAS WITH HAIL AND STRONG
WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT IN NORTHERN ARKANSAS WILL PRETTY MUCH STALL ACROSS THE
REGION IN THE COMING DAYS. SEVERAL SYSTEMS FROM THE PLAINS WILL
JOIN WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THURSDAY. WITH A WARM AND UNSTABLE
ATMOSPHERE SURROUNDING THE FRONT...THERE WILL BE A CONTINUED CHANCE
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT IS POSSIBLE
TUESDAY.

56

In the hours before

Local storm report, May 5, 4:21 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
421 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    6 E THORNTON              AR   1.25 INCH HAIL
05/05/03   CALHOUN                        REPORTED BY STORM SPOTTER.

218
Local storm report, May 5, 4:43 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
443 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 S STAR CITY             AR   1.00 INCH HAIL
05/05/03   LINCOLN                        REPORTED BY STORM SPOTTER.

0431 PM    STAR CITY                 AR   1.75 INCH HAIL
05/05/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

38
Local storm report, May 5, 5:08 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
508 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CAMDEN                    AR   .88 INCH HAIL
05/05/03   OUACHITA                       SEVERAL REPORTS RECEIVED
                                          AND REPORTED BY LAW
                                          ENFORCEMENT.

0409 PM    JACINTO                   AR   1.00 INCH HAIL
05/05/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    GURDON                    AR   1.75 INCH HAIL
05/05/03   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT.

38
Local storm report, May 5, 5:25 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
525 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    DELIGHT                   AR   .88 INCH HAIL
05/05/03   PIKE                           AT MCKNIGHTS GROCERY SUPER
                                          STORE REPORTED BY PUBLIC.

38
Local storm report, May 5, 6:33 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
633 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    7 W CAMDEN                AR   1.75 INCH HAIL
05/05/03   OUACHITA                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0615 PM    STAR CITY                 AR   70 MPH TSTM WIND GUST
05/05/03   LINCOLN                        LIVE WEATHER CREW FROM
                                          CHANEL 4 NEWS. REPORTED BY
                                          MEDIA.

38
Local storm report, May 5, 7:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
710 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    WARREN                    AR   .88 INCH HAIL
05/05/03   BRADLEY                        REPORTED BY STORM SPOTTER.

0620 PM    GLENDALE                  AR   80 MPH TSTM WIND GUST
05/05/03   LINCOLN                        ROOF BLOWN OFF CHICKEN
                                          HOUSE AND PART OF BUILDING
                                          DESTROYED. TWO LARGE TREES
                                          DOWN. REPORTED BY MEDIA.

0645 PM    BANKS                     AR   .88 INCH HAIL
05/05/03   BRADLEY                        REPORTED BY STORM SPOTTER.

38

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:25 PM CDTSevere Thunderstorm WarningLZKDesha, Drew45 min
May 5, 7:48 PM CDTTornado WarningLZKDesha32 min
May 5, 8:35 PM CDTSevere Thunderstorm WarningLZKDesha30 min
May 5, 11:07 PM CDTTornado WarningLZKFulton28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.